MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL FREEFORM MINI 1MM X 2CM; CEREPAK FREEFORM MINI DETACHABLE COIL SYSTEM

MEDOS INTERNATIONAL SARL FREEFORM MINI 1MM X 2CM; CEREPAK FREEFORM MINI DETACHABLE COIL SYSTEM
Catalog Number MCR091020
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/22/2023
Type of Reportable Event Malfunction
Event or Problem Description
As reported by the field, during a coil embolization, the left middle meningeal artery(mma) was accessed with a stryker sl-10 microcatheter.A freeform mini 1mm x 2cm was successfully delivered and detached.Next a freeform mini 1mm x 2cm (mcr091020, 31092858) was delivered but would not detach after two attempts with the mechanical detachment handle (mdh1, 101456956).The coil and delivery system were successfully removed from the patient via the sl-10 catheter.This coil and delivery system was saved by the account and will be returned as part of the complaint.A second freeform mini 1mm x 2cm (mcr091020, 3109258) was delivered but would not deploy after two attempts with the mechanical detachment handle (mdh1) and using the manual break deployment technique.While attempting to remove the coil and delivery system through the sl-10 catheter, the coil detached with half of the coil in the artery and the other half in the catheter.The physician then took the delivery wire of a stryker target coil, pushed it through the sl-10 and pushed the remaining mcr091020 out the catheter and into the vessel.From there, the physician continued the embolization with competitive coils successfully.Additional information received indicated that 4 cerepak freeform mini coils were implanted during the procedure.There had not been any resistance during advancement of the devices through the microcatheter or positioning difficulty in the aneurysm.There was no damage to the embolic coils or any device components.The vessel was ¿very straightforward¿, no challenging anatomy.It was clarified that the second mcr091020 coil was implanted in the desired location.There was no patient injury.The procedure was prolonged by approximately three minutes and the delay was not clinically significant.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Information regarding patient weight, height, medical history, race, and ethnicity was not reported.Section h3 - the device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by cerenovus, or its employees that the report constitutes an admission that the product, cerenovus, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.This is one of three products involved with the complaint and the associated manufacturer report numbers are 3008114965-2023-00718.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Complaint conclusion: as reported by the field, during a coil embolization, the left middle meningeal artery(mma) was accessed with a stryker sl-10 microcatheter.A freeform mini 1mm x 2cm was successfully delivered and detached.Next a freeform mini 1mm x 2cm (mcr091020, 31092858) was delivered but would not detach after two attempts with the mechanical detachment handle (mdh1, 101456956).The coil and delivery system were successfully removed from the patient via the sl-10 catheter.This coil and delivery system was saved by the account and will be returned as part of the complaint.A second freeform mini 1mm x 2cm (mcr091020, 3109258) was delivered but would not deploy after two attempts with the mechanical detachment handle (mdh1) and using the manual break deployment technique.While attempting to remove the coil and delivery system through the sl-10 catheter, the coil detached with half of the coil in the artery and the other half in the catheter.The physician then took the delivery wire of a stryker target coil, pushed it through the sl-10 and pushed the remaining mcr091020 out the catheter and into the vessel.From there, the physician continued the embolization with competitive coils successfully.Additional information received indicated that 4 cerepak freeform mini coils were implanted during the procedure.There had not been any resistance during advancement of the devices through the microcatheter or positioning difficulty in the aneurysm.There was no damage to the embolic coils or any device components.The vessel was ¿very straightforward¿, no challenging anatomy.It was clarified that the second mcr091020 coil was implanted in the desired location.There was no patient injury.The procedure was prolonged by approximately three minutes and the delay was not clinically significant.The medical imaging was reviewed by cerenovus sr.Medical affairs director and the assessment reads as follows: ¿the image provided shows the mma embolization took place bilaterally with both a liquid embolic agent as well as a string of detachable coils.The image itself doesn¿t provide a pointer to the cause of the non-detachment nor the subsequent unplanned detachment in the microcatheter.The anatomy doesn¿t appear challenging, nor are there loops visible in the trajectory.The devices used (pusher wire and handle) may provide more insight when returned and analyzed by r&d¿.A non-sterile freeform mini 1mm x 2cm was received contained in the decontamination pouch.Upon receiving the device, visual inspection was performed, and the embolic coil was found still attached to the delivery system and severely damaged.No deformations were found on the detachment tube.No welds or kinked conditions were noted on the loop wire.No contamination was observed at the distal end.The pull wire broke at 8.9 cm from the end of the inner tube.The pull wire was noted to be translated.The manual break was not attempted.A bent condition was noted on the main delivery tube at 14 cm from the distal end to the fluoro-saver markers.Microscopic inspection revealed necking of the ptfe coating.A functional test was performed, and the embolic coil was detached from the delivery system using an instron tester.The detachment force was 47.7 gf.No additional observations were noted.The pull-wire was inspected, and the kink feature was located at 6.5 cm.The height was fount to be 0.01816 cm (0.00715 in), and the width was found to be 0.03147 cm (0.012391 in).Ablation patterns were noted at 3.1 cm and 1.5 cm.The pull wire outer diameter (od) was measured at the ablated pattern and it was found to be 0.00183 in.The unablated pull wire outer diameter (od) was measured and found to be 0.00221 in.A kinked condition was found on the pull wire at 0.1 cm from the distal of the puller wire, causing an increased wariness frequency.There were no evidence of ptfe delamination nor unintentional weld.The peek tube was dissected, and the inner diameter dimensions were confirmed within specifications.The center peek inner diameter was found to be 0.004192 in.No evidence of glue or pebax reflow were noted on the distal end of the peek tube.The force to translate the kink feature through the proximal peek tube was 10.34 gf.The inner tube and outer tube crimp were inspected, and the exposed length of the inner tube was found to be 2.7 cm.There was a slight deformation of 0.4 cm from the proximal end of the inner tube.The initial pull force of the crimp at the peek was found to be 254 gf, 294 gf at 0.6 cm, and 528 gf at 1.2 cm.The deformation at single location suggest that the handle was engaged only one time.An inspection of the proximal joint revealed that the welding location had visible glue present as a correct welding/gluing.The wire broke distally at the edge of the inner tube with respect to the welding location.A manufacturing record evaluation was performed, and no non-conformances related to the reported complaint condition were identified.The issue reported regarding the microcoil not being able to detach cannot be confirmed with the evidence available.It is possible that other clinical and procedural factors that cannot be replicated during the analysis may have contributed to the reported failure.The damaged condition of the coil was not originally reported; the exact time of occurrence cannot be determined, and it is not considered a contributing factor to the failure mode reported.As part of cerenovus quality process, all devices are manufactured, inspected, and released to approved specifications.Devices undergo 100% inspection at different points during the manufacturing process to prevent damages from leaving the facility.Since no issues were identified, no capa activity is required.The instructions for use (ifu) contain the following recommendations: 1.Remove the detacher from the protective packaging and place it within the sterile field.The detacher is packaged separately for single patient use only.2.Confirm again under fluoroscopy that the coil alignment marker of the delivery tube creates a ¿t¿ with the proximal marker of the microcatheter.3.Verify that the rhv is firmly locked around the delivery tube to ensure that the coil does not move during connection process.Ensure the delivery tube is straight between the rhv and the detacher.4.Hold the delivery tube approximately 3 inches from proximal end and bring the detacher over the delivery tube until a firm stop is felt.5.Maintain the delivery tube position within the detacher and use a thumb to pull back the slider on the detacher.6.Continue to pull on the slider until end of travel or a click is heard.Gently release the slider until it returns to starting position or a second click is heard.Remove detacher by slowly withdrawing it from the delivery tube.Note: detacher must remain in sterile field until the procedure is completed.7.Fluoroscopically verify that the coil is detached by gently pulling back the delivery tube approximately 1cm.If the coil has detached, remove the delivery tube from the microcatheter.8.If the coil has not detached, repeat steps 3-7.If 2 unsuccessful detachments occur, discard the detacher and proceed to the manual break section.9.Repeat steps 1-8 until the procedure is completed.Discard the detacher.Caution: always perform fluoroscopic verification of detachment prior to withdrawing the delivery system fully.Failure to do so may lead to an embolic complication.10.After detaching the coil, remove the delivery tube from the microcatheter and discard.11.Repeat the above sequence for all additional coils until the procedure is complete.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.

Brand Name
FREEFORM MINI 1MM X 2CM
Common Device Name
CEREPAK FREEFORM MINI DETACHABLE COIL SYSTEM
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
Manufacturer (Section G)
CERENOVUS, INC.
calle circuito int norte 1820
parque industrial salvacar
juarez 32574
MX   32574
Manufacturer Contact
kate karberg
31 technology dr
irvine, CA 92618
3035526892
MDR Report Key17905855
Report Number3008114965-2023-00719
Device Sequence Number20789216
Product Code KRD
UDI-Device Identifier10886704082910
UDI-Public10886704082910
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K220040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2026
Device Catalogue NumberMCR091020
Device Lot Number31092858
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/22/2023
Supplement Date Received by Manufacturer10/06/2023
Initial Report FDA Received Date10/10/2023
Supplement Report FDA Received Date11/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/12/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
FREEFORM MINI 1MM X 2CM; MECHANICAL DETACHMENT HANDLE; STRYKER SL-10 MICROCATHETER
Patient SexMale